Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS San Diego, CA

July 20, 2009San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 20, 2009, 3:39 PM PDT for San Diego County, California. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2009, 3:39 PM PDT (22:39 UTC)
Expired
Jul 20, 2009, 5:30 PM PDT
In force
111 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 81 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 202239
FFWSGX
CAC073-210030-
/O.NEW.KSGX.FF.W.0001.090720T2239Z-090721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
339 PM PDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 530 PM PDT

* AT 332 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANEBRAKE

DOPPLER RADAR INDICATES RAINFALL RATES OF ABOUT ONE INCH PER HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

&&

LAT...LON 3276 11623 3289 11629 3293 11612 3265 11612
      3267 11615

$$

ECC
2 follow-up statements
000 
WGUS76 KSGX 202340
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PDT MON JUL 20 2009

CAC073-210030-
/O.CON.KSGX.FF.W.0001.000000T0000Z-090721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
440 PM PDT MON JUL 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...

AT 432 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LOCALLY HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANEBRAKE

DOPPLER RADAR INDICATED UP TO ONE AND HALF INCHES OF RAINFALL IN THE 
PAST HOUR IN THE WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3276 11623 3289 11629 3293 11612 3265 11612
      3267 11615

$$

ECC
000 
WGUS76 KSGX 210022
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
522 PM PDT MON JUL 20 2009

CAC073-210031-
/O.EXP.KSGX.FF.W.0001.000000T0000Z-090721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
522 PM PDT MON JUL 20 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR SOUTHEASTERN
SAN DIEGO COUNTY...

THE SHOWERS HAVE DECREASED IN INTENSITY AND MOVED EAST THEREFORE
THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM. 

LAT...LON 3276 11623 3289 11629 3293 11612 3265 11612
      3267 11615

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:00 PM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 20, 2:00 PM PDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON JUL 20 2009

.SYNOPSIS...STRONG HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE
HOT WEATHER THIS WEEK. MOUNTAIN AND DESERT THUNDERSTORMS ARE
POSSIBLE DURING THE AFTERNOONS MAINLY LATER THIS WEEK. A SHALLOW
MARINE LAYER WILL BRING AREAS OF COASTAL CLOUDS AND FOG EACH NIGHT
AND MORNING.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

A COUPLE THUNDERSTORMS ERUPTED OVER EAST BIG BEAR LAKE AND SOUTH OF
THE BORDER...WHAT SEEMS TO BE A COMMON OCCURRENCE THIS SUMMER. LOW
CLOUDS AT THE COAST HAVE BEEN PERSISTENT IN ORANGE CO...BUT THESE
WILL GO AWAY THIS AFTERNOON. WE EXPECT ONE OR TWO MORE TSTORMS THIS
AFTERNOON BEFORE WE DECIDED TO PUT THEM TO BED FOR A COUPLE DAYS.
THE AIR MASS APPEARS TO BE STABILIZING JUST A LITTLE TODAY AND THE
MOISTURE TUESDAY AND WEDNESDAY IS DECREASING JUST A LITTLE. BASED ON
THE ACTION TODAY AND THE TRENDS THAT INDICATE LESS OF A CHANCE OF
TSTORMS...WE HAVE REMOVED THEM FROM THE FORECAST THROUGH WEDNESDAY.
THE HOT WEATHER WILL BE THE MAIN STORY...ABOVE NORMAL BUT BELOW
RECORD LEVELS. THE HOT WEATHER WILL CONTINUE TODAY AND REALLY THIS
ENTIRE WEEK WITH NO NOTICEABLE CHANGE. THE MARINE LAYER WILL
CONTINUE QUITE REPRESSED WITH LITTLE LOW CLOUD COVERAGE DURING THE
NIGHTS AND MORNINGS. THERE IS AN EASTERLY WAVE FEATURE ON FRIDAY OR
SATURDAY SHOWN BY THE GFS AND EURO MODELS THAT WOULD ENHANCE OUR
CHANCES OF TSTORMS IF IT WERE TO MATERIALIZE. REGARDLESS OF THIS
TRIGGER FEATURE...THE MOISTURE WILL INCREASE AND THE ATMOSPHERE WILL
DESTABILIZE THURSDAY THROUGH MAYBE THE WHOLE WEEKEND. SO THE SLIGHT
CHANCES OF TSTORMS HAVE BEEN ADDED. EXTENDED MODEL GUIDANCE HAS BEEN
HINTING AT A BREAKDOWN IN THE MONSTER WESTERN RIDGE EARLY NEXT WEEK
WHICH WOULD MEAN COOLER WEATHER...BUT BASED ON THIS PERSISTENT RIDGE
PATTERN I WILL NEED MORE CONVINCING BEFORE FORECASTING SUCH A THING.

&&

.AVIATION
202015Z...MARINE LAYER EXPECTED TO CONTINUE AT AROUND 1000 FT.
PATCHY STRATUS AND FOG ALONG THE COAST SHOULD STILL CLEAR BY LATE
AFTERNOON OR EVENING. STRATUS SHOULD RETURN TO THE COASTAL AREAS
AFTER 9-10Z TUESDAY MORNING WITH BASES AROUND 800 FT MSL. FOG
POSSIBLE ON THE MESAS AND AT KCRQ. BREAK UP WILL OCCUR BETWEEN
15-16Z WITH PATCHY CLOUDS LINGERING NEAR THE COAST.

ISOLATED TSTORMS POSSIBLE THIS AFTERNOON OVER THE NE CORNER OF THE
SAN BERNARDINO COUNTY MOUNTAINS AND UPPER DESERTS. ELSEWHERE...THERE
IS A SMALL CHANCE THAT OUTFLOW FROM TSTORMS OVER THE BAJA PENINSULA
COULD TRIGGER ADDITIONAL TSTORM DEVELOPMENT OVER THE SOUTHERN SAN
DIEGO DESERTS FROM MID TO LATE AFTERNOON. BASES AROUND 10K FT WITH
TOPS TO 35K FT.

MAX TEMPS TODAY...KPSP 45C...KONT 38C...KSNA 29C...KSAN 26C.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT FOR CONTINUED HOT WEATHER THIS WEEK...SEE
LAXSPSSGX.

&&

PUBLIC...MM
AVIATION...SCV
Hazardous weather outlook, Jul 20, 4:00 AM PDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON JUL 20 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-211200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS THIS AFTERNOON. THE FLASH FLOOD POTENTIAL IS LOW...
ISOLATED THUNDERSTORMS ARE POSSIBLE AND THE FLASH FLOOD POTENTIAL
IS MINIMAL.

CONTINUED HOT TODAY. TO AVOID HEAT EXHAUSTION...STAY HYDRATED
AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF THE
DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS EACH AFTERNOON. ON TUESDAY...THE FLASH FLOOD POTENTIAL IS
LOW...ISOLATED THUNDERSTORMS ARE POSSIBLE AND THE FLASH FLOOD
POTENTIAL IS MINIMAL.

CONTINUED HOT THIS WEEK. TO AVOID HEAT EXHAUSTION...STAY HYDRATED
AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF
THE DAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:51 PM PDTSevere Thunderstorm WarningSGXSan Diego24 min
Jul 20, 3:11 PM PDTSevere Thunderstorm WarningSGXSan Diego49 min
Jul 20, 3:55 PM PDTSevere Thunderstorm WarningSGXSan Diego29 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.